Get your full text copy in PDF
Gillen Oarbeascoa, Gabriela Rodriguez-Macias, Juan Adan Guzman-de-Villoria, Pilar Fernandez-Garcia, Juan Churruca, Jose Luis Diez-Martin, Mariana Bastos-Oreiro
(Department of Hematology, Hospital General Universitario Gregorio Marañón, Madrid, Spain)
Am J Case Rep 2019; 20:1002-1005
Intraventricular administration of methotrexate (MTX) using an Ommaya reservoir is a useful therapeutic maneuver for malignant CNS involvement in patients with hematological malignancies. MTX-induced subacute neurotoxicity is a rare complication that typically progresses with involvement of the basal ganglia. Local toxicity due to misplaced catheters has been described, although the impact of normally positioned catheters on toxicity is not clear.
CASE REPORT: We report the case of a 21-year-old man diagnosed with stage IV diffuse large B-cell lymphoma who experienced a central nervous system relapse. While receiving intraventricular MTX using an Ommaya reservoir and systemic MTX, he experienced sudden left-side hemiparesis. All diagnostic tests were negative except for altered MRI findings with FLAIR hyperintensity in the basal ganglia and restricted diffusion in the same location that followed the track of the Ommaya catheter. The syndrome resolved after administration of high-dose steroids, and the patient received subsequent MTX courses without recurrence.
CONCLUSIONS: MTX-induced neurotoxicity is a rare adverse event related to systemic and intrathecal administration of the drug. Many cases of Ommaya-related CNS symptoms have been described, although most were related to misplaced or malfunctioning catheters. Here we present a case of subacute MTX toxicity affecting the area around a correctly positioned catheter, suggesting that the catheter track could be more susceptible to MTX-induced toxicity.
Keywords: Lymphoma, B-Cell, Lymphoma, Large B-Cell, Diffuse, Methotrexate, Paralysis